Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 25, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2001, 2:30 PM EDT for Bland County, Smyth County, Wythe County, Virginia. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 2001, 2:30 PM EDT (18:30 UTC)
- Expired
- May 22, 2001, 3:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Bland County, VA, Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 2:40 PM EDT | Thunderstorm Wind | Marion, VA | |
| May 22, 2:50 PM EDT | Thunderstorm Wind | Wytheville, VA | |
| May 22, 2:55 PM EDT | Thunderstorm Wind | Bland, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 221831 SVRRNK VAC021-173-197-221930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT TUE MAY 22 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA... WYTHE COUNTY IN SOUTHWEST VIRGINIA... BLAND COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 330 PM EDT. * AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS 5 MILES NORTHWEST OF RURAL RETREAT...MOVING EAST AT 35 MPH. SOME LOCATIONS THREATENED THROUGH 330 PM EDT INCLUDE CERES... WYTHEVILLE... BLAND... MAX MEADOWS... ROCKY GAP... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:30 PM EDT, 1 hour earlier.
Area forecast discussion, May 22, 1:30 PM EDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED. NATIONAL WEATHER SERVICE BLACKSBURG, VA 130 PM EDT TUE MAY 22 2001 UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH NUMBER 274. .RNK... NC...NONE. VA...FLASH FLOOD WATCH FOR TODAY FOR ZONES VAZ007-009>020-022>024. WV...FLASH FLOOD WATCH FOR TODAY FOR ZONES WV042>045. AMS/KK
In the hours before
Special weather statement, May 22, 12:45 PM EDT, 1 hour 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-222200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT TUE MAY 22 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND VIRGINIA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR SOUTHEAST WEST VIRGINIA...PARTS OF SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA...MAINLY WEST OF THE BLUE RIDGE. A STRONG COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION THIS AFTERNOON...REACHING THE PIEDMONT DURING THE EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. IN ADDITION TO THE THREAT OF DAMAGING WINDS WITH THE STRONGER STORMS...LOCALLY HEAVY RAIN IS LIKELY...ESPECIALLY IN SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. BECAUSE OF THE SATURATED GROUND FROM RAIN DURING THE PAST WEEK...FLASH FLOODING ALONG CREEKS AND SMALL STREAMS IS POSSIBLE. SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR LATER UPDATES AND STATEMENTS. AMS
Local storm report, May 22, 2:24 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
224 PM EDT TUE MAY 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM RICHLANDS VA WIND DAMAGE
05/22/01 TAZEWELL LARGE TREES IN WESTERN
PART OF COUNTY.REPORTED BY
LAW ENFORCEMENT
TWSpecial weather statement, May 22, 2:25 PM EDT, 5 minutes before
WVZ042-221930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 225 PM EDT TUE MAY 22 2001 A CLUSTER OF STRONG THUNDERSTORMS WILL TRACK ACROSS MERCER COUNTY FROM 230 PM TO 330 PM. WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS...POSSIBLY DOWNING SMALL TREE LIMBS. RAINFALL FROM THE STORMS COULD REACH ONE INCH IN 45 MINUTES...WITH PONDING OF WATER ON ROADS AND LOW AREAS. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 1:51 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 39 min |
| May 22, 2:02 PM EDT | Flash Flood Warning | RNK | Bland, Giles | 118 min |
| May 22, 2:38 PM EDT | Flash Flood Warning | RNK | Wythe | 112 min |
| May 22, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 63 min |
| May 22, 3:03 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 42 min |
| May 22, 3:06 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 54 min |
| May 22, 3:21 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 54 min |
| May 22, 3:26 PM EDT | Flash Flood Warning | RNK | Craig | 3 hr |
| May 22, 3:26 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 64 min |
| May 22, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 66 min |
| May 22, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | City of Salem | 66 min |
| May 22, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 55 min |
| May 22, 3:51 PM EDT | Flash Flood Warning | RNK | Alleghany, City of Covington | 114 min |
| May 22, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, City of Covington | 66 min |
| May 22, 3:59 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 46 min |
| May 22, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Lexington | 62 min |
| May 22, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | City of Buena Vista | 62 min |
| May 22, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 41 min |
| May 22, 4:23 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 67 min |
| May 22, 4:26 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 64 min |
| May 22, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 64 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.